Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2015, 4:54 PM EDT for Halifax County, North Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2015, 4:54 PM EDT (20:54 UTC)
- Expired
- May 12, 2015, 5:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Halifax County, NC
The radar
The Norfolk radar (KAKQ), 90 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:12 PM EDT | HAIL 1 | 1 Nne Rosemary, NC | |
| May 12, 5:15 PM EDT | TSTM WND DMG | Roanoke Rapids, NC | TREES DOWN ON HAMILTON ST AND HENRY ST. RADAR ESTIMATED TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WUUS52 KRAH 122054
SVRRAH
NCC083-122130-
/O.NEW.KRAH.SV.W.0041.150512T2054Z-150512T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT TUE MAY 12 2015
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 530 PM EDT
* AT 454 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 58 MPH. THIS STORM WAS LOCATED NEAR BARLEY...OR 8 MILES WEST OF
ROANOKE RAPIDS...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...LITTLETON...WELDON...SOUTH WELDON...ROANOKE RAPIDS
LAKE...ROSEMARY AND LAKE GASTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3650 7781 3647 7777 3647 7775 3649 7772
3647 7768 3647 7765 3642 7759 3642 7755
3637 7755 3636 7757 3639 7791 3643 7792
3644 7792 3644 7791 3649 7791 3651 7790
TIME...MOT...LOC 2054Z 269DEG 34KT 3650 7780
$$
222 follow-up statements
368
WWUS52 KRAH 122109
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT TUE MAY 12 2015
NCC083-122130-
/O.CON.KRAH.SV.W.0041.000000T0000Z-150512T2130Z/
HALIFAX NC-
509 PM EDT TUE MAY 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN HALIFAX COUNTY...
AT 509 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 58
MPH. THIS STORM WAS LOCATED OVER GASTON...OR OVER ROANOKE RAPIDS...
MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...LITTLETON...WELDON...SOUTH WELDON...ROANOKE RAPIDS
LAKE...ROSEMARY AND LAKE GASTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3650 7781 3647 7777 3647 7775 3649 7772
3647 7768 3647 7765 3642 7759 3642 7755
3637 7755 3636 7757 3644 7791 3649 7791
3651 7790
TIME...MOT...LOC 2109Z 271DEG 33KT 3648 7769
$$
22621
WWUS52 KRAH 122125
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT TUE MAY 12 2015
NCC083-122134-
/O.EXP.KRAH.SV.W.0041.000000T0000Z-150512T2130Z/
HALIFAX NC-
525 PM EDT TUE MAY 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HALIFAX COUNTY
WILL EXPIRE AT 530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3650 7781 3647 7777 3647 7775 3649 7772
3647 7768 3647 7765 3642 7759 3642 7755
3637 7755 3636 7757 3644 7791 3649 7791
3651 7790
TIME...MOT...LOC 2121Z 269DEG 34KT 3648 7769
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 12, 3:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 330 PM EDT TUE MAY 12 2015 .SYNOPSIS...A COLD FRONT WILL PROGRESS SOUTHEAST ACROSS CENTRAL NORTH CAROLINA THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST ON WEDNESDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 330 PM TUESDAY... AS OF 19Z...THE SURFACE COLD FRONT WAS JUST TO THE WEST...ALONG THE FOOTHILLS OF THE MTNS. THE FRONT WILL CONTINUE TO PROGRESS EASTWARD OVER THE NEXT SEVERAL HOURS...EXITING THE AREA AROUND 06Z WEDNESDAY. A FEW SMALL ISOLATED SHOWERS HAVE DEVELOPED OVER CENTRAL NC THIS AFTERNOON...AND ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS WILL BE EXPECTED ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH CENTRAL NC. SEVERE THREAT SEEMS LIMITED AT THIS TIME. THE BEST BULK SHEAR (35 KTS) IS ACROSS THE NORTHWEST...WHILE THE BEST INSTABILITY (MUCAPE AROUND 2000 J/KG) IS ACROSS THE EAST. LOW-LEVEL LAPSE RATES ARE 7.5-8 C/KM ACROSS THE AREA. IF STRONG STORMS DO DEVELOP...THEY SHOULD BE MAINLY EAST AND SOUTHEAST OF THE TRIANGLE THIS EVENING. RELATIVELY COOLER DRY AIR WILL ADVECT INTO THE REGION BEHIND THE FRONT. SKIES WILL CLEAR AND WINDS WILL VEER TO MORE NORTHWESTERLY AS WELL. OVERNIGHT LOWS WILL DEPEND SOMEWHAT ON HOW QUICKLY THE FRONT PUSHES THROUGH THE AREA...BUT CURRENTLY EXPECT LOWS IN THE MID 50S NW TO LOW 60S SE. WEDNESDAY IS EXPECTED TO BE CLEAR AND DRY AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL BE MUCH CLOSER TO NORMAL... UPPER 70S TO AROUND 80 DEGREES...AND WILL FEEL MUCH MORE COMFORTABLE WITH DEWPOINTS IN THE MID 40S TO AROUND 50 DEGREES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 230 PM TUESDAY... WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A S/W EXITING OFF THE NEW ENGLAND COAST WHILE ANOTHER S/W LIFTING NE ACROSS THE CENTRAL PLAINS WILL CAUSE A S/W RIDGE TO BRIEFLY AMPLIFY ACROSS THE SE U.S. THIS WILL RESULT IN A SEASONABLY COOL AIR MASS TO SETTLE ACROSS CENTRAL NC. AFTERNOON LOW LEVEL THICKNESSES AVERAGE 15M BELOW NORMAL...SUGGESTING HIGH TEMPS THURSDAY ABOUT 5 DEGREES BELOW NORMAL. THIS YIELDS MAX TEMPS COMPARABLE TO MAV GUIDANCE IN THE LOW- MID 70S. SFC RIDGE WILL EXTEND OVERHEAD THURSDAY NIGHT...MAINTAINING FAIR CONDITIONS. EXPECT COOLEST MIN TEMPS OVER THE NE WHERE SFC DEWPOINTS EXPECTED TO BE LOWER DUE TO CLOSE PROXIMITY OF THE HIGH. MIN TEMPS 50-55. && .LONG TERM / FRIDAY THROUGH TUESDAY/... AS OF 230 PM TUESDAY... FRIDAY AND SATURDAY...S.W RIDGE WILL DE-AMPLIFY AS S/W INITIALLY OVER THE CENTRAL PLAINS LIFTS NE INTO THE GREAT LAKES. THIS DEAMPLIFICATION WILL CAUSE THE MID-UPPER LEVEL FLOW TO BECOME W-SW AND ADVECT A MOIST SIR MASS INTO CENTRAL NC. A SERIES OF PERTURBATIONS IN THE FLOW ALOFT ALONG WITH AFTERNOON INSTABILITY WILL CAUSE A FEW SHOWERS AND T-STORMS TO DEVELOP...MAINLY IN THE NW PIEDMONT FRIDAY AFTERNOON...AND AREAWIDE ON SATURDAY. DIFFICULT TO PINPOINT ANY PARTICULAR WAVE THAT WOULD CAUSE A POP HIGHER THAN 20- 30 PERCENT AT THIS TIME. THE ATMOSPHERE WILL BECOME INCREASINGLY WARM AND HUMID THIS PERIOD. MIN TEMPS IN THE LOW-MID 60S FRIDAY NIGHT. MAX TEMPS NEAR 80-LOWER 80S FRIDAY...AND LOW-MID 80S SATURDAY. SUNDAY THROUGH TUESDAY...MODEL GUIDANCE HAS BEEN FAIRLY CONSISTENT HIGHLIGHTING SUNDAY AS POSSIBLY BEING A LITTLE MORE ACTIVE CONVECTIVE-WISE...DEPICTING A MINOR S/W CROSSING OUR REGION DURING PRIME HEATING. SINCE THIS IS DAY 5...POPS NO HIGHER THAN 30-40 PERCENT SHOULD SUFFICE FOR NOW BUT IF MODEL TRENDS CONTINUE...HIGHER POPS WARRANTED. RESIDUAL OUTFLOW BOUNDARIES IN COMBINATION WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE WILL SUPPORT MORE SCATTERED CONVECTION ON MONDAY THOUGH COVERAGE MAY BE LIMITED IF THE ATMOSPHERE IS SLOW TO RECOVER FROM SUNDAY'S ACTIVITY. A S/W IN THE NORTHERN STREAM AND ITS ATTENDANT SFC COLD FRONT WILL APPROACH FROM THE WEST TUESDAY. LATEST GFS MAY BE DISSIPATING THE UPPER RIDGE OVER THE SE U.S. TOO QUICKLY. FAVOR A SLIGHTLY SLOWER EASTWARD PROGRESSION OF THE FRONTAL SYSTEM. MAX TEMPS THROUGH THE PERIOD WILL REMAIN SLIGHTLY ABOVE NORMAL WHILE MIN TEMPS WILL BE SEVERAL DEGREES ABOVE NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM TUESDAY... 24-HOUR TAF PERIOD: VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD...WITH THE EXCEPTION OF WHERE SHOWERS AND THUNDERSTORMS DEVELOP THIS AFTERNOON. THE CONVECTION AND THUS REDUCED AVIATION CONDITIONS...WILL BE MOST LIKELY ALONG AND AHEAD OF THE COLD FRONT AND MAINLY ACROSS THE EAST (KFAY AND KRWI...POSSIBLY KRDU BUT CONFIDENCE IS LOW). CONVECTION DOES NOT APPEAR POSSIBLE FURTHER WEST AT THE INT/GSO TERMINALS WHERE STRENGTHENING WESTERLY FLOW RESULTS IN DRYING/STABILIZATION DURING THE AFTERNOON HOURS. REGARDLESS... WINDS WILL LIKELY BE STRONG AND GUSTY...SOUTHWESTERLY AHEAD OF THE FRONT...VEERING TO NORTHWESTERLY BEHIND IT. WINDS SHOULD REMAIN IN THE 5-10 KT RANGE THROUGH THE REMAINDER OF THE TAF PERIOD...SLOWLY VEERING AROUND TO NORTHERLY ON WEDNESDAY. -RAH LOOKING AHEAD: EXPECT VFR CONDITIONS THE REMAINDER OF THE WEEK... POSSIBLY PREVAILING THROUGH THE UPCOMING WEEKEND AS WELL...THOUGH THE INT/GSO TERMINALS MAY SEE AN INCREASING POTENTIAL FOR SUB-VFR CONDITIONS FRI-SUN IN ASSOC/W SHORTWAVE DISTURBANCES IN SW FLOW ALOFT. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...RAH SHORT TERM...WSS LONG TERM...WSS AVIATION...RAH/VINCENT
Hazardous weather outlook, May 12, 3:43 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 343 PM EDT TUE MAY 12 2015 NCZ007>010-021>026-038>041-073>076-083-084-131945- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- 343 PM EDT TUE MAY 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ011-027-028-042-043-077-078-085-086-088-089-131945- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 343 PM EDT TUE MAY 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT TRACKS SOUTHEAST ACROSS CENTRAL NORTH CAROLINA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. THE POTENTIAL FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM AND 11 PM...PRIMARILY SOUTH AND EAST OF THE TRIANGLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 12, 10:57 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1057 AM EDT TUE MAY 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 SSW ALBEMARLE 35.31N 80.21W
05/11/2015 E1.00 INCH STANLY NC PUBLIC
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, May 12, 12:03 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EDT TUE MAY 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 3 ENE ROXBORO 36.42N 78.92W
05/11/2015 PERSON NC DEPT OF HIGHWAYS
TWO TREES DOWN, BLOCKING THE ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, May 12, 12:15 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT TUE MAY 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG 1 NNE ROXBORO 36.42N 78.97W
05/11/2015 PERSON NC 911 CALL CENTER
LARGE TREE LIMB HANGING IN THE ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMSpecial weather statement, May 12, 4:43 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT TUE MAY 12 2015
NCZ010-011-122115-
HALIFAX NC-WARREN NC-
443 PM EDT TUE MAY 12 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN HALIFAX
AND NORTHEASTERN WARREN COUNTIES UNTIL 515 PM EDT...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GASBURG...OR 14 MILES NORTHEAST OF
WARRENTON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...LITTLETON...SOUTHPOINTE AND MORNINGSTAR MARINAS...
LAKE GASTON...ROANOKE RAPIDS LAKE AND ROSEMARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3651 7790 3650 7782 3649 7773 3648 7768
3648 7765 3646 7763 3639 7800 3654 7805
3654 7790
TIME...MOT...LOC 2043Z 252DEG 28KT 3651 7794
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:14 PM EDT | Special Weather Statement | RAH | Edgecombe, Wilson | 61 min |
| May 11, 8:31 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 59 min |
| May 11, 9:44 PM EDT | Special Weather Statement | RAH | Guilford | 61 min |
| May 11, 10:17 PM EDT | Special Weather Statement | RAH | Person | 58 min |
| May 11, 10:43 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 27 min |
| May 12, 4:43 PM EDT | Special Weather Statement | RAH | Warren | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.